West Virginia, 2011

Damaging Wind in West Virginia, July 29, 2011

July 29, 2011 · NWS LWX · 1 event in 1 county or zone

A weak cold front triggered scattered showers and thunderstorms across eastern West Virginia. Moderate instability ahead of the front caused an isolated thunderstorm to produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front triggered scattered showers and thunderstorms across eastern West Virginia. Moderate instability ahead of the front caused an isolated thunderstorm to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 2:12 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 2:12 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT FRI JUL 29 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT AND
SATURDAY. HIGH PRESSURE WILL BUILD OVER THE REGION EARLY NEXT
WEEK. SEVERAL SHORTWAVES MOVING NORTH OF THE AREA WILL PRODUCE THE
CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
BROAD UPR RDG SPANS FROM SRN PLNS TO CAROLINAS THIS AFTN. TEMPS
FCSTD TO CLIMB INTO UPR 90S-MID 100S TDA AS H8 TEMPS EXCEED 22C.
DRY LYR ABV SFC SHUD AID IN DECRG DEWPT TEMPS AS THE DP MIXING
ENSUES...EFFECTIVELY LMTG HEAT INDICES INTO SOLID ADZY RANGE...
HOWEVER HEAT INDICES HAVE INCRD MORE RAPIDLY THAN FCSTD. OBS WILL
BE MONITORED TO SEE IF NEED FOR HEAT WRNG DVLPS. ATTM...CURRENT
ADZY WILL CONT.

DP MIXING ALSO WILL LEAD TO STEEP LOW-LVL LAPSE RATES. AS MID-LVL
SHRTWV TROF OVER ERN GRTLKS MOVES EWD AND ASSOCIATED CDFNT SLIDES
SWD SLOWLY THIS AFTN...H5 COLD AIR ADVCTN WILL STEEPEN MID-LVL
LAPSE RATES ALSO. RESULT WILL BE 1.5-2.5 KJ/KG CAPE ALONG AND
AHEAD OF CDFNT AT HIGHER ELEVATIONS WITH MINIMAL INHIBITION. SHEAR
IS NOT SPECTACULAR...BUT UPDRAFTS MAY BCM MODESTLY ORGANIZED. SVR
THREAT WILL BE DMGG WIND GUSTS. POPS WERE EXPANDED IN CVRG WITH
AFTN UPDATE FOR TIME PD THIS EVE WHEN CDFNT CROSSES RGN.

CDFNT WILL MOVE SWD THRU FCST AREA TNGT BUT WILL SLOW AS IT DOES
SO AS ITS UPPER SUPPORT WANES. CAROLINA UPR RDG WILL PHASE INTO
DOMINANT RDG OVER SWRN CONUS...LEAVING FCST AREA BENEATH NWLY FLOW
ALOFT. BNDRY SHUD BE LOCATED IN SWRN ZONES BY SAT...WHERE FOCUS
FOR RENEWED CNVCTV DVLPMT WILL BE BY SAT AFTN. MAXIMA WILL BE ONLY
SLGTLY ABV NRML...IN LOW-MID 90S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A COLD FRONT WILL REMAIN STALLED JUST SOUTH OF THE CWA THROUGH THE
DAY SUNDAY. THIS WILL ALLOW FOR ANOTHER CHANCE OF CONVECTION
SUNDAY EVENING. THE GREATEST CHANCE FOR ANY PRECIPITATION WILL
REMAIN OVER THE SOUTHERN MOST COUNTIES.

A SIGNIFICANT UPPER-LEVEL TROUGH WILL MOVE OFF THE EASTERN SEABOARD
HELPING TO PUSH THE FRONT OUT TO SEA DURING THE DAY MONDAY. MONDAY
EVENING...LINGERING CONVECTION WILL REMAIN MOST LIKELY OVER
NORTHEASTERN PORTIONS OF MD AND THE CHESAPEAKE BAY AS THE
UPPER-LEVEL HIGH BEGINS TO TRANSITION EASTWARD.

TEMPS AND DEW POINTS WILL BE SIMILAR BOTH DAYS. HIGHS ARE EXPECTED
TO BE IN THE MID 90S WITH DEW POINTS IN THE MID 60S TO LOW 70S.
MONDAY WILL BE SLIGHTLY LESS HUMID WITH DEW POINTS IN THE 70S
RELEGATED TO EASTERN PORTIONS OF THE CWA NEAR THE BAY.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS AGREE THAT THE RATHER STAGNANT UPPER AIR PATTERN OVER THE
CONUS WILL NOT UNDERGO ANY MAJOR CHANGES THROUGH NEXT WEEK. A
STRONG UPPER-LEVEL RIDGE WILL REMAIN ENTRENCHED ACROSS THE SOUTHERN
PLAINS AND SOUTHEASTERN STATES. LITTLE RELIEF FROM THE HEAT IS IN
SIGHT UNTIL POSSIBLY FRIDAY...WITH DAILY HIGH TEMPERATURES IN THE
MID 90S AND DEWPOINTS IN THE UPPER 60S TO LOW 70S. SEVERAL
SHORTWAVES WILL SKIRT AROUND THE TOP OF THE RIDGE...BRINGING THE CWA
A CHANCE OF SHOWERS AND THUNDERSTORMS MID-WEEK AND AGAIN FOR THE
END OF THE WEEK. THE STRONGER OF THE SHORTWAVES APPEARS TO BE MID-
WEEK WITH AN UPPER-LEVEL TROUGH CROSSING THE REGION TUESDAY AND
WEDNESDAY. AN ASSOCIATED FRONT WILL MOVE ACROSS THE CWA FROM WEST
TO EAST TUE AND WED...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.

AS THE WEEK PROGRESSES...UPPER-LEVEL FLOW WILL ONCE AGAIN BECOME
ZONAL...WITH THE RIDGE BUILDING FURTHER EASTWARD. MODELS ARE IN
FAIRLY GOOD AGREEMENT THAT A SHORTWAVE LATE IN THE WORK WEEK WILL
HELP TO STEER A SURFACE LOW PRESSURE SYSTEM JUST NORTH OF THE
MASON-DIXON LINE. DUE TO THE LOW/S TRACK JUST NORTH OF CWA...THIS
SYSTEM HAS THE POTENTIAL TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE REGION.

AT THIS POINT...CLOUD COVER INDUCED BY THE SHORTWAVE COULD INHIBIT
DAYTIME HIGHS TO UNDER 90 DEGREES. DEWPOINTS WILL BE IN THE UPPER
70S SO RELIEF FROM THE HEAT WILL BE MINOR.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WITH DP WLY FLOW...DEWPTS SHUD DECR SOMEWHAT TDA. DOWNSLOPING FLOW
SHUD SUPPRESS A WDSPRD CU FIELD EXCEPT ON HIGHER TERRAIN. STRONG
HEATING WILL LEAD TO DP MIXING AND GUSTY WINDS TO 15 KT THIS AFTN.

TSTMS XPCD TO FORM ALONG CDFNT FROM WRN MD TO SRN PA AND SHUD MOVE
ESEWD TWD KMRB LATE THIS AFTN. CVRG MAY INCR SLGTLY THIS EVE AS
THE BNDRY APRCHS...BUT THE TSTMS WILL WANE AS IT INVADES A MORE
STABLE AMS. BEST CHCS FOR CNVCTN NEAR TERMINALS WILL BE KMRB/KIAD/
KBWI AND KMTN.

NLY WINDS XPCD LATE TNGT IN WAKE OF CDFNT. BNDRY WILL STALL OVER
CNTRL SHENANDOAH VLY ON SAT...LEADING TO CNVCTV POTENTIAL VCTY
KCHO BY SAT AFTN. VFR CONDS XPCTD TO CONT THRU THE WKND.

SHOWER AND THUNDERSTORM ACTIVITY COULD IMPACT CHO DURING THE
AFTERNOON AND EVENING HRS THROUGH THE END OF THE WEEKEND. CONVECTION
MAY IMPACT BWI/MTN TERMINALS MONDAY EVENING AS A WEAK DISTURBANCE
PUSHES THRU.

&&

.MARINE...
SFC TROF WILL RMN NEAR WATERS TDA. WLY WINDS SHUD BE COMMON WITH
GUSTS LMTD BY SHALLOW MIXING OVER RELATIVELY COOL WATERS. CDFNT
WILL MOVE ACRS WATERS TNGT AND MAY FOCUS TSTMS OVER NRN PORTIONS
OF THE MD CHSPK BAY.

SOUTHEASTERLY WINDS WILL BE CLOSE TO SCA STRENGTH SUNDAY EVENING AS
THE STALLED FRONT INTERACTS WITH AN APPROACHING SHORT WAVE. THERE IS
A POTENTIAL FOR STRONGER GUSTS THROUGHOUT CHESAPEAKE BAY.

&&

.CLIMATE...
UNOFFICIALLY...TEMPERATURES HAVE ALREADY BROKEN DAILY RECORD MAX
TEMPS TODAY AT DCA/BWI/IAD.

MAX TEMP SO FAR TODAY AS OF 3 PM EDT...

DCA....104F AT 238 PM EDT
IAD....102F AT 227 PM EDT
BWI....100F AT 248 PM EDT

PREVIOUS RECORD MAX TEMP FOR TODAY...7/29...
DCA....99F IN 1993
BWI....99F IN 1954
IAD....97F IN 1993

THE MIN TEMP SO FAR TODAY AT DCA IS 80F...WHICH WOULD TIE ITS
DAILY RECORD HIGH MIN IF THE TEMP DOES NOT DROP BELOW 80F BEFORE
MIDNIGHT LST.

RECORD HIGH MIN FOR 7/29
DCA....80F IN 1949

THE MIN TEMPERATURE WILL ALSO APPROACH DAILY RECORD HIGH MIN TEMPS
FOR SAT.

TOMORROW...7/30...
RECORD HIGH MIN
DCA....78F IN 2002/2008
BWI....78F IN 1901/1933
IAD....75F IN 1963

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ003>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ026>031-
     036>040-042-050>057-501-502.
WV...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR WVZ052-053.
MARINE...NONE.

&&

KRAMAR/CJL/KLEIN
Hazardous weather outlook, Jul 29, 3:36 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT FRI JUL 29 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
436 PM EDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 11 AM UNTIL 9 PM. REFER TO THE
LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING IN NORTHERN
MARYLAND. A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
436 PM EDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 11 AM UNTIL 9 PM FOR COUNTIES
ALONG AND EAST OF THE SHENANDOAH VALLEY. REFER TO THE LATEST
HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING IN NORTHERN
MARYLAND...EASTERN WEST VIRGINIA AND EXTREME NORTHERN VIRGINIA.
SOME THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jul 29, 4:03 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 SW OVERTON            37.92N  78.52W
07/23/2011                   ALBEMARLE          VA   PUBLIC

            MANY 2 FOOT DIAMETER TREES UPROOTED. LARGE BRANCHES
            SNAPPED OFF A MATURE TREE AND BLOWN A FEW HUNDRED FEET
            AWAY.

&&

EVENT NUMBER LWX1101306

KRAMAR
Special weather statement, Jul 29, 5:34 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EDT FRI JUL 29 2011

MDZ003-502-WVZ051>053-292300-
WASHINGTON MD-JEFFERSON WV-BERKELEY WV-MORGAN WV-
CENTRAL AND EASTERN ALLEGANY MD-
634 PM EDT FRI JUL 29 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...JEFFERSON...BERKELEY...
MORGAN AND CENTRAL AND EASTERN ALLEGANY COUNTIES...

AT 634 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF HANCOCK...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE SPOHRS CROSSROADS...NEW HOPE...JOHNSONS
MILL...SLEEPY CREEK...SPRUCE PINE HOLLOW...WILLIAMSPORT AND
MARTINSBURG.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3972 7754 3938 7783 3966 7839 3973 7832
TIME...MOT...LOC 2234Z 305DEG 36KT 3971 7819

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
July 29, 5:58 PM EST
Where
Berkeley County, 0.44 mi NE of Hedgesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.555, -77.994

Trees were knocked down onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336542.